Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 55, NWS Albuquerque, NM

May 29, 202225 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at May 29, 2022, 2:01 AM MDT for 25 counties in New Mexico. It took effect at May 29, 2022, 11:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 29, 2022, 2:01 AM MDT (08:01 UTC)
In effect from
May 29, 2022, 11:00 AM MDT
Expired
May 29, 2022, 9:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM
All 25 counties

Bernalillo County, NM, Catron County, NM, Chaves County, NM, Cibola County, NM, Colfax County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Harding County, NM, Lincoln County, NM, Los Alamos County, NM, McKinley County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, Roosevelt County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM, Torrance County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 104 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5806 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS75 KABQ 290801
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
201 AM MDT Sun May 29 2022

NMZ201>208-210>239-241-291615-
/O.NEW.KABQ.WI.Y.0055.220529T1700Z-220530T0300Z/
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-Tusas Mountains
Including Chama-Jemez Mountains-Glorieta Mesa Including Glorieta
Pass-Northern Sangre de Cristo Mountains-Southern Sangre de
Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio
Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio
Grande Valley including the Albuquerque Metro Area-Lower Rio
Grande Valley-Sandia and Manzano Mountains including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-Johnson and Bartlett
Mesas Including Raton Pass-Far Northeast Highlands-Northeast
Highlands-Union County-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-Curry County-Roosevelt County-De
Baca County-Chaves County Plains-Eastern Lincoln County-San
Agustin Plains and Adjacent Lowlands-
201 AM MDT Sun May 29 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts of 45 to 55 mph 
  expected.

* WHERE...All of northern and central New Mexico.

* WHEN...From 11 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CHJ
2 follow-up statements
679 
WWUS75 KABQ 291459
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
859 AM MDT Sun May 29 2022

NMZ240-300300-
/O.EXA.KABQ.WI.Y.0055.220529T1700Z-220530T0300Z/
Southwest Chaves County-
859 AM MDT Sun May 29 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest Chaves County.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NMZ201>208-210>239-241-300300-
/O.CON.KABQ.WI.Y.0055.220529T1700Z-220530T0300Z/
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-Tusas Mountains
Including Chama-Jemez Mountains-Glorieta Mesa Including Glorieta
Pass-Northern Sangre de Cristo Mountains-Southern Sangre de
Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio
Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio
Grande Valley including the Albuquerque Metro Area-Lower Rio
Grande Valley-Sandia and Manzano Mountains including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-Johnson and Bartlett
Mesas Including Raton Pass-Far Northeast Highlands-Northeast
Highlands-Union County-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-Curry County-Roosevelt County-De
Baca County-Chaves County Plains-Eastern Lincoln County-San
Agustin Plains and Adjacent Lowlands-
859 AM MDT Sun May 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest, southeast, and west central New Mexico.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Overpeck
205 
WWUS75 KABQ 300258
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
858 PM MDT Sun May 29 2022

NMZ201>208-210>241-300400-
/O.EXP.KABQ.WI.Y.0055.000000T0000Z-220530T0300Z/
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-Tusas Mountains
Including Chama-Jemez Mountains-Glorieta Mesa Including Glorieta
Pass-Northern Sangre de Cristo Mountains-Southern Sangre de
Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio
Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio
Grande Valley including the Albuquerque Metro Area-Lower Rio
Grande Valley-Sandia and Manzano Mountains including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-Johnson and Bartlett
Mesas Including Raton Pass-Far Northeast Highlands-Northeast
Highlands-Union County-Harding County-Eastern San Miguel County-
Guadalupe County-Quay County-Curry County-Roosevelt County-De
Baca County-Chaves County Plains-Eastern Lincoln County-Southwest
Chaves County-San Agustin Plains and Adjacent Lowlands-
858 PM MDT Sun May 29 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

33

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 28, 11:30 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 28, 11:30 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1130 PM MDT Sat May 28 2022

.AVIATION...
06Z TAF CYCLE
West and southwest winds will diminish through the night at low
elevations, but remain rather strong in the high terrain through the
night. Strong west and southwest winds return for most areas around
mid morning Sunday and continue through Sunday evening. Wildfire
smoke plumes will continue to move east and northeast through Sunday,
potentially resulting in smoke and reduced visibility in southern
Socorro county now into Sunday morning. An Aviation Weather Warning
may need to be issued this afternoon and evening for ABQ with gusts
to 40kt possible.

&&

.PREV DISCUSSION...330 PM MDT Sat May 28 2022...
...WIND AND FIRE WEATHER CONCERNS THIS WEEKEND, THEN A WETTER PATTERN
MID TO LATE WEEK...

.SYNOPSIS...
Strong southwest winds and fire weather concerns will continue
through Memorial Day. High temperatures will trend cooler during the
latter half of the holiday weekend. Weaker winds are expected
Tuesday, but it will still be vary dry. A moist backdoor cold front
will introduce a chance of showers and thunderstorms to eastern areas
Tuesday night, maybe as far west as the central mountain chain
Wednesday afternoon, then as far west as the continental divide
Thursday and Friday. The best chance for any wetting precipitation
will be found across the eastern plains, with a mix of wet and dry
storms further west each day.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The main story for the weather conditions across New Mexico
continues to be wind, smoke, blowing dust, heat and critical fire
weather conditions. Upper level low has moved into the Pacific NW on
water vapor imagery with a pretty strong jet stream rounding through
the base of this low across the Great Basin and into the Rockies.
High clouds moving across much of northern NM are evidence of this
strong jet. Given day time heating, deep mixing has occurred and
allowed for wind gusts to 52 knots (60 mph) at Las Vegas with several
other sites with 35 to 45 knot gusts. Winds should decrease some
overnight but the boundary layer probably will not fully decouple
with any strong night time inversion. Winds will also keep the
atmosphere mixed to some degree so overnight humidity recovery will
be limited. The strong jet stream may also support mountain wave
activity which any wave breaking could cause higher wind gusts
locally. This all supports elevated fire weather conditions overnight
with another day of critical fire weather conditions on Sunday and
perhaps Monday.

Jet stream should be stronger over New Mexico on Sunday so we are
thinking there will be another day with windy conditions. Wind
advisories will be needed tomorrow but we will hold off issuing
those as not to cause any confusion with the current advisories.
Once again areas from the Sacramento Mtns to the NE Highlands will
be the prime areas for high wind gusts. This all has been pretty
typical of many of our spring wind events. As such expected impacts
should remain the same, limited to lower visibility and respiratory
problems due to blowing dust and smoke from wildfires, critical fire
weather conditions, and crosswinds on area roads.

39

LONG TERM...(MONDAY THROUGH SATURDAY)...
Monday and Monday night, an upper level low pressure system over the
Great Basin will exit east northeastward across CO and WY, while
another upper low moves in to take its place. West and southwest
winds will become breezy to windy again Monday with the strongest
winds likely to gust to 50 mph again along and east of the Sangre de
Cristo Mountains, where a ~993 mb surface low is forecast to develop
along the CO/NM border. A speed maximum in the polar jet is forecast
to exit northeastward from northern NM gradually Monday evening
enabling surface winds to weaken. Gusty west and southwest winds
will linger longest in the Sangre de Cristo Mountains Monday night.
The northeast and east central plains will also experience north and
northeast wind gusts potentially near 40 mph late Monday night and
Tuesday morning as a backdoor cold front plunges southwestward into
the state.

On Tuesday, the second Great Basin upper low will exit eastward
across CO and WY steering strong enough flow over NM for another
round of gusty to locally breezy conditions. Winds look slow enough
for a break from fire weather concerns, but humidities will still be
very low. After a cooler day Monday, highs will rebound most places
Tuesday, except behind the backdoor cold front over northeast areas.
A stronger and moister push through the backdoor is forecast Tuesday
night through Wednesday as a new cold front makes it all the way to
the continental divide. Showers and thunderstorms are forecast to
develop mainly over eastern areas Tuesday night and Wednesday,
potentially reaching as far west as the central mountain chain where
there could be a mix of wet and dry storms with more wetting precip
further east. Perhaps aided by thunderstorm outflows, a gusty gap
wind is expected in the central valley Wednesday night. Peak gusts
could reach 50 mph from Santa Fe southward through Albuquerque to
Carrizozo. The second backdoor push into the central valley should
moisten dewpoints enough for another round of thunderstorms this time
as far west as the continental divide. Usually this time of years
storms west of the central mountain chain tend to be on the drier and
gusty side, with a mix of wet and dry cells along the central
mountain chain, and wetter activity across the plains. That pattern
looks to repeat Friday before drier air moves in from the west on
Saturday.

44

&&

.FIRE WEATHER...

...DAILY ROUNDS OF CRITICAL FIRE WEATHER CONDITIONS AREAWIDE TODAY
THROUGH MEMORIAL DAY...

In an effort to keep the fire weather messaging simple, critical
fire weather conditions are for the most part a slam dunk for today
and tomorrow. The same thing can be said for Monday but for mainly
eastern and central New Mexico. Winds and relative humidity are
expected to be borderline critical for W and SW NM on Monday. Red
flag warnings are in place for today/tomorrow and we will keep the
fire weather watch for Monday although there are some zones with
high enough confidence that we could go ahead with a warning.
However there is time to fine tune the forecast and previous
messaging has made it known the potential for fire danger on Monday.

Tonight and even Sunday night humidity recovery will be rather poor
and limited. Winds may stay elevated for mixing overnight so even
elevated fire weather conditions could occur especially in higher
terrain.

The real questions in the forecast with regards to fire weather come
on Tuesday as a backdoor front pushes into eastern NM. Still not
sure how far west it will push but this will definitely play a role
in determining locations of any critical conditions.

Beyond Tuesday we are tapping the breaks on precipitation chances.
Model guidance has been changing quite a bit with regards to
precipitation that develops as a result of increased moisture that
the backdoor front brings. There's still a chance but not a great
chance.

39

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM to 10 PM MDT Sunday for the following
zones... NMZ101>109.

Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ102>109.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:15 AM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more40 hr
May 29, 5:16 PM MDTSpecial Weather StatementABQMcKinley, San Juan59 min
May 29, 5:19 PM MDTSpecial Weather StatementABQ56 min
May 29, 5:32 PM MDTDust Storm WarningABQRio Arriba, San Juan58 min

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.